Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Weight gain post endometrial ablation. Is it common?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
I had a XXXXXXX sure endometrial ablation procedure performed last Friday, and have some concerns about possible weight gain post procedure. I have read quite a few postings of women of all ages experiencing weight gain ( some significant ) after having the XXXXXXX sure procedure performed, and I would like to know, firstly, what would cause this weight gain, and secondly, if I could possibly expect to incur this weight gain in the future. I am 46 years old and have been experiencing very erratic periods the last year or so, thus prompting me to go to an OBGYN. My periods have been running as often as every two weeks, up to every 6 or 7 weeks throughout the year. My periods were not significantly heavy, as many of the women I have read have this procedure performed, but very erratic, and my body was in a constant state of pre period bloating, due to discovering I have a “fluffy” uterine lining. This was discovered after having an ultrasound and biopsy prior to the XXXXXXX sure ablation procedure. I have also started taking Evamil spray and progesterone pills daily about a month ago, after blood tests determined a hormonal imbalance. Taking everything above into consideration, can I expect to gain weight after my endometrial ablation?
Posted Tue, 21 May 2013 in Women's Health
Answered by Dr. Timothy Raichle 4 hours later
Hello, I would be happy to help you with your question.

First a couple of questions:
1. Did you have this procedure in the hospital or clinic?
2. Were you given IV fluids?
3. In retrospect, do you think your weight was increasing at all prior to the procedure (with initiation of hormones)?

Thank you!
Above answer was peer-reviewed by
Follow-up: Weight gain post endometrial ablation. Is it common? 1 hour later
The procedure was performed in a clinic setting, and yes, I was given an IV under general anesthesia.
My weight had not been increasing, and in fact, I have lost about 15 pounds prior to having the procedure April 26, 2013. I was put on hormones mainly to regulate my mood swings and PMS symptoms.
Answered by Dr. Timothy Raichle 1 hour later
The novasure ablation was no effect at all on your hormones. It is simply cauterizing that part of the uterus that responds to hormones. With any procedure, an increase in weight afterwards would most likely be related to:
1. Relative immobility surrounding the procedure and retention of fluids
2. The additional administration of IV fluids during the procedure.
3. Possibly a small contribution from the hormones

If you experience a persistence of weight gain more than a week after the procedure, and beyond fluid retention that might be attributed to your cycle as well, then it is not because of the ablation. Weight gain is NOT a risk of the novasure. I am certain that those women who report this associate it with the procedure, but it is almost certainly a multi-factorial problem.

I hope that this helps and please ask if you need additional clarification.
Above answer was peer-reviewed by
Follow-up: Weight gain post endometrial ablation. Is it common? 15 hours later
Yes, thank you, that did answer my question relating to the Novasure procedure. In reference to the hormones ( Evamist and Progesterone ), would talking these have the possible side effect of weight gain, either short or long term? I have been taking both for about a month, and so far I have not experienced any weight gain, but I I am not suer if it is too soon to tell.
Answered by Dr. Timothy Raichle 12 hours later
Given my theory about the weight gain surrounding the procedure, I would continue with the course of treatment recommended by your doctor. It is better to not make any changes right now or you will not know what worked (was it just the waiting to get further from the procedure, or was it stopping the hormones?).

I would just 'stay the course' and re-evaluate in one month. I would try to stay away from online self-reports - there is an incredible amount of mis-information out there!

Good luck and remember to leave feedback!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor